MAUDE Adverse Event Report: ARTHREX INC. 4-0 FIBERLOOP, 20 INCHES WITH NEEDLE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ARTHREX INC. 4-0 FIBERLOOP, 20 INCHES WITH NEEDLE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number AR-7229-20
Health Effect - Clinical Codes Inflammation (1932); Pain (1994); Burning Sensation (2146); Reaction (2414)
Date of Event 01/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (age at time of event, date of birth, gender, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.Lot number was not provided so device history record review cannot be performed.The contribution of the device to the reported event could not be determined as the device was not returned for evaluation therefore the complainant's event could not be verified.The cause of the event could not be determined from the information available and without device evaluation.A possible cause of this type of event may be a reaction of the patient to the material(s) implanted or used during the implant procedure.Product directions for use warns of effects like foreign body and allergic-like reactions as well as infections both deep and superficial to the implant materials.Patient sensitivity to materials must be considered prior to implantation.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that patient had prior surgery which resulted in a patient reaction to the sutures that were used.The prior surgery was on (b)(6) 2017.It was a left thumb cmc arthroplasty.Sutures used in the prior surgery were ulnar capsule suture 4-0 supramid (s.Jackson) and subcuticular suture 4-0 prolene (j&j).No arthrex products were used during this prior surgery.Reaction symptoms began within 7-10 days of prior surgery.Reaction was inflammation, heat and a burning feeling.No pain was involved in the reaction from this prior surgery.Patient was put on antibiotics as a precaution, but symptoms subsided upon removing the sutures at 14 days post op.Around 7 months post joint replacement patient began having pain in the joint.At that time it was determined patient had a prominent osteophyte and potential fcr tendonitis.Surgery was scheduled and performed (b)(6) 2018, 11 months after the prior surgery that resulted in a reaction to the sutures.The second surgery was a left thumb trapezial osteophyte reaction and left thumb fcr tenotomy.Patient received another manufacturer's implant (skeletal dynamics) during the (b)(6) 2018 surgery.Sutures used during the (b)(6) 2018 surgery were: ulnar capsule suture which was an ar-7299-##, 4-0 fiberloop (arthrex) and subcuticular suture which was a 4-0 monocryl (ethicon).Following the second surgery the patient had a local reaction again at 7-10 days.This time it progressed and worsened.In addition to the local reaction the patient had a much deeper tissue reaction with inflammatory response including extreme pain.The reaction continues to date but cycles through visibly worse days and noticeably calmer days.However pain is always present.Patient has requested material composition of product and any specific coating, preservative, sterilization method, etc.That is used in the preparation of the fiberloop suture to try and rule out an adverse event to any of the materials.M follow-up investigation: ar-7229-20 this part number has been determined to be the most likely part number based on facility purchases of ar-7229 devices.

Brand Name
4-0 FIBERLOOP, 20 INCHES WITH NEEDLE
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ARTHREX INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key7439304
Report Number1220246-2018-00145
Device Sequence Number1055119
Product Code GAT
UDI-Device Identifier00888867041608
UDI-Public00888867041608
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K122374
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial
Report Date (Section B) 04/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-7229-20
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2018
Initial Report FDA Received Date04/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;